Texas, 2012

Drought in Texas, April 1 to 30, 2012

April 1 to 30, 2012 · NWS CRP · 15 events in 15 counties and zones

Above normal rainfall occurred over the coastal plains of South Texas during the month of April. This continued the trend of diminishing the severity of the drought over this region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal rainfall occurred over the coastal plains of South Texas during the month of April. This continued the trend of diminishing the severity of the drought over this region. However, the Brush Country to along the Rio Grande received well below normal rainfall for the month. The drought severity held in these areas for the month.

The highest rainfall in April occurred over the coastal counties. Rainfall amounts of 3 to 6 inches occurred over the coastal counties. Localized extreme rainfall amounts of around 15 inches occurred in eastern San Patricio and southern Refugio Counties on April 16th. Rainfall amounts between a quarter and a half of an inch occurred over the Brush Country.

In the area along the coast, rainfall amounts were 150 to 200 percent of normal for March with areas over San Patricio and Refugio Counties at 300 to 600 percent of normal for the month.

With this amount of rainfall, the drought was reduced to moderate category over the northern Coastal Bend and Victoria Crossroads by the end of the month. The exceptional drought over the southern Coastal Bend was reduced to severe status by the end of the month. The drought status remained in the severe status over most of the Brush Country with extreme drought holding over most of Webb County.

Different stages of water restrictions continued for Point Comfort, Alice, and King Ranch Santa Gertrudis District. Voluntary water restrictions were in effect for Laredo, Nueces County, East Riviera, and Mirando City.

Soil moisture improved over the Coastal Bend while moisture remained short over|the rest of South Texas. Crop moisture indices were excessively dry over the Brush Country and Rio Grande Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1144 PM CDT SAT MAR 31 2012

.DISCUSSION...SEE AVIATION SECTION FOR 06Z TAFS.

&&

.AVIATION...LOW STRATUS DEVELOPING OVER THE NORTHERN COASTAL BEND
INTO THE MID COAST EXPECTED TO FILL IN AND SLOWLY SPREAD INLAND
TO THE EASTERN PORTIONS OF THE BRUSH COUNTRY OVERNIGHT. LOW MVFR
TO IFR CEILINGS EXPECTED TO LOWER TO LIFR OVER THE COASTAL PLAINS
AFTER 09Z WITH AREAS OF FOG POSSIBLE OVER THE INLAND COASTAL PLAINS
FROM ALICE TO VICTORIA. VSBYS COULD FALL TO VLIFR IN PATCHY DENSE
FOG BEFORE DAYBREAK. EXPECT QUICK IMPROVEMENT AROUND 15Z-16Z ON
SUNDAY TO VFR WITH GUSTY SOUTHEAST WINDS OVER THE COASTAL BEND.
VFR CONDS WILL BE PREVALENT INTO THE EVENING WITH AREAS OF MVFR
CEILINGS IN STRATUS LIKELY TO DEVELOP AGAIN OVER THE NORTHERN
COASTAL BEND TO THE VICTORIA AREA AROUND 04Z MONDAY.

&&

.PREV DISCUSSION... /ISSUED 1015 PM CDT SAT MAR 31 2012/

DISCUSSION...MAIN ADJUSTMENT FOR TONIGHT IS TO SHOW A GRADUAL
INCREASE IN LOW STRATUS ALONG WITH PATCHY FOG FOR THE COASTAL
PLAINS. 00Z CRP SOUNDING CONTINUED TO SHOW A DRIER AIRMASS BUT
BOUNDARY LAYER MOISTURE REMAINS HIGH WITH DEWPOINT TEMPERATURES
IN THE LOWER 70S OVER THE COASTAL PLAINS. PATCHY FOG HAS ALREADY
FORMED ALONG THE COAST AND MADE ADJUSTMENTS TO SHOW FOG EARLY
AND FURTHER INTO THE BRUSH COUNTRY OVERNIGHT. OTHERWISE...NO
OTHER CHANGES MADE TO FORECAST.

PREV DISCUSSION... /ISSUED 617 PM CDT SAT MAR 31 2012/

DISCUSSION...SEE AVIATION SECTION.

AVIATION...VFR CONDITION WILL PREVAIL THROUGH THE EVENING HOURS.
OVERNIGHT A 20KT LLJ IS EXPECTED TO DVLP LEADING TO
STRATUS...WHILE AT THE SFC DEWPOINT/TEMP SPREAD WILL LEAD TO PATCY
FOG. AM EXPECTING A MIX OF STRATUS AND FOG WITH ONE OR THE OTHER
LOWERING CONDITIONS TO IFR/LIFR LATE TONIGHT INTO EARLY SUNDAY
MORNING. VFR CONDITIONS WILL REDVLP BY MID MORNING ON SUNDAY AND
CONTINUE THE REMAINDER SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    69  87  72  88  72  /   0   0  10  20  20
VICTORIA          67  88  70  84  70  /   0   0  10  30  30
LAREDO            71 100  73  96  72  /  10   0  10  10  20
ALICE             67  92  70  91  69  /   0   0  10  20  20
ROCKPORT          71  84  73  83  72  /   0   0  10  20  30
COTULLA           66  98  68  90  68  /   0   0  10  20  40
KINGSVILLE        69  89  70  88  72  /  10   0  10  20  20
NAVY CORPUS       71  83  73  84  73  /   0   0  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM/AVIATION
Hazardous weather outlook, Mar 31, 4:56 AM CST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CDT SAT MAR 31 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTH TEXAS
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/85

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
April 1, 12:00 AM CST to April 17, 12:00 AM CST
Where
Aransas forecast zone
Reported by
Other Federal Agency
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought reduced to moderate status after April 16th rain event.

Drought, Calhoun

When
April 1, 12:00 AM CST to April 17, 12:00 AM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought reduced to moderate status after April 16th rain event.

Drought, Goliad

When
April 1, 12:00 AM CST to April 17, 12:00 AM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought reduced to moderate status after April 16th rain event.

Drought, Refugio

When
April 1, 12:00 AM CST to April 17, 12:00 AM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought reduced to moderate status after April 16th rain event.

Drought, Victoria

When
April 1, 12:00 AM CST to April 17, 12:00 AM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought reduced to moderate status after April 16th rain event.

Drought, Bee

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Duval

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, La Salle

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, San Patricio

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Webb

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378861, 378862, 378863, 378864, 378865, 378866, 378867, 378868, 378869, 378870, 378871, 378872, 378873, 378874, 378875.